Missouri, 2023Hail and Damaging Winds in Missouri, March 31, 2023
March 31, 2023 · NWS EAX · 40 events in 21 counties and zones
A highly-anticipated regional severe weather outbreak was forecast and occurred during the afternoon and evening of March 31st. Convective initiation initially occurred relatively early (7-9 am) in southeast Kansas and evolved into east central Kansas into west central Missouri.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A highly-anticipated regional severe weather outbreak was forecast and occurred during the afternoon and evening of March 31st. Convective initiation initially occurred relatively early (7-9 am) in southeast Kansas and evolved into east central Kansas into west central Missouri. These storms were generally elevated, posing a hail threat while rapidly moving off to the northeast at 65 mph. A new line of scattered storms developed around midday and quickly matured into several long-lived supercells. Significant hail near 3.00 was reported near Fayette, MO.
Towards the end of the severe weather, very deep mixing occurred behind the dryline, leading to strong wind gusts at the surface. The gusts may have also been enhanced by virga/light showers, aiding downward momentum. Multiple non-thunderstorm wind gusts in excess of 58 mph, with multiple damage reports were received, including the KC Metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 31, 5:41 AM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Mar 31, 5:41 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
641 AM CDT Fri Mar 31 2023
.Update...
Issued at 631 AM CDT FRI MAR 31 2023
A short wave trough embedded within the southwesterly flow aloft
is making its way toward the forecast area early this morning. The
features of this wave are pretty subtle, but there does appear to
be a response from this wave occurring in south central Kansas,
where deep-ish convection is currently taking place. As this wave
moves closer expect coverage in thunderstorms to increase, with
scattered convection moving through eastern Kansas and western
Missouri through the morning hours. Forecast soundings indicate a
good inversion in place despite the good early morning mixing, but
this should keep this morning convection elevated. MU CAPE around
1500 to 2000 J/kg and effective deep layer shear around 40 kts
will be plenty to support organized and robust updrafts. The
primary concern with this morning round of storms will be hail,
likely around quarter-sized, but with the low levels decently
mixed and already gusting near 40 mph it will not take much to
increase wind speed beyond severe thunderstorm criteria of 60 mph.
Tornadoes with the morning activity are unlikely and will probably
be relegated to any afternoon thunderstorms that form in a warmer
and better mixed environment.
&&
.Discussion...
Issued at 326 AM CDT FRI MAR 31 2023
Overview:
1. High wind warning issued for today for winds gusting as high as
60 mph this afternoon.
2. Severe storms expected to develop across central Missouri and
track northeast this afternoon. Even stronger wind gusts along with
hail can be expected in some storms. A tornado cannot be ruled out.
3. A Red Flag Warning has been issued for western parts of the area
where strong winds will combine with relative humidities below
30% later this afternoon.
Today:
A very active forecast in the next 24 hours. An intense upper low
will push to the northeast of the area today and will bring
multiple hazards to the area as it passes. Overnight we saw rounds
of showers and a few thunderstorms as isentropic ascent occurred
over the area. In addition, winds remained quite strong through
the overnight as an intense low level jet developed and mixing
continued through the overnight. Gusts up to 45 mph will continue
to be possible as we head toward daybreak.
As the sun rises our attention will turn to a deepening surface
low in eastern Nebraska tracking east into Iowa through the day.
As it shifts east expect winds to further increase as strong
upper winds continue to mix down along with a tightening surface
gradient ahead of the approaching system. Expect winds to gust as
high as 55-60 mph from the late morning through the afternoon,
especially in locations east of highway I-35 and south of the KC
Metro. With these strong winds expected, have upgraded parts of
the area to a High Wind Warning. In addition to the strong winds,
thunderstorms development looks possible by late morning across
the area, primarily east of the KC Metro. A few short term models
hint at the potential for early morning convection which would
likely remain elevated until later in the day. In general though,
leaning toward the solution of slightly later storm development
closer to noon time when we can reach convective temperatures.
Expect some storms to be strong to severe with afternoon CAPE of
1000-2000 J/Kg and bulk shear of 50+ knots. Initially, storm mode
looks to be supercellular, especially farther north closer to the
low. Wind profiles look primarily unidirectional, but a slight
turn in the low levels leave a non zero tornado risk in our far
northeastern counties. This would include the Kirksville,
Chillicothe, and Moberly area. Storms will likely not remain
discrete too long with a merge to a line of storms possible as
the storms move out of the area and the cold front approaches. In
addition to a tornado threat, the biggest threat would be severe
winds with any storm that develops. With winds already quite
strong, it won't take much to mix down even stronger severe winds
with a few of theses storms. Large hail also can be expected,
especially early on when updrafts are more discrete. Storms are
expected to quickly shift east of the area by mid to late
afternoon.
Winds will remain gusty after the passage of the cold front in the
afternoon. Behind the front, a much drier air mass will quickly
infiltrate the area. Relative humidities will quickly drop into
the 20-30% range and remain there for a few hours. This could lead
to a few hours of elevated fire weather conditions with dry
airmass and wind gusts of 45+ continuing to be possible. With
these concerns, a Red Flag Warning has been issued for western
parts of the area from 1pm through 10pm. There are a few positives
though with greening fuels and recent rainfall. Also, the window
for strong winds and low RH should be limited to a few hours
Friday afternoon, with improving conditions after sunset.
The rest of the forecast:
Winds should remain gusty through the
overnight, but should quickly decrease after sunrise Saturday.
Pleasant weather is expected over the weekend as an upper ridge sets
up over the area. Saturday will see sunny skies with highs in the
50s across the area. Sunday will be even warmer with highs
reaching the low to mid 70s. Above average temperatures are
expected as we head into next week, but we will be looking at
another system bringing additional shower and thunderstorms
chances on Tuesday.
&&
.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 631 AM CDT FRI MAR 31 2023
Strong southerly winds will continue through the rest of the day
with gusts approaching 50 kts. A round of thunderstorms will skirt
the terminals to the south and west, which will put KMCI/KMKC/KIXD
near some quickly moving showers, with KSTJ remaining just to the
north of the area of morning showers. A stiff wind shift occurs
this afternoon with winds coming from the west around 30 to 40 kts
for the remainder of the forecast period.
&&
.Fire Weather...
Issued at 631 AM CDT FRI MAR 31 2023
A Red Flag Warning is issued for this afternoon with relative
humidities dropping to around 25% for western parts of the area.
Additionally, wind will be gusting out of the southwest up to
50mph. Winds will gradually turn to the northwest with gusts
continuing after sunset. Expect RH to improve to 40% and higher
by 10 pm this evening.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 7 PM CDT this evening for KSZ025-103>105.
Red Flag Warning from 1 PM this afternoon to 9 PM CDT this
evening for KSZ025-057-060-102>105.
Wind Advisory until 1 PM CDT this afternoon for KSZ057-060.
High Wind Warning from 1 PM this afternoon to 7 PM CDT this
evening for KSZ057-060.
Wind Advisory until 10 AM CDT Saturday for KSZ102.
MO...Wind Advisory until 7 PM CDT this evening for MOZ028-029-037.
Red Flag Warning from 1 PM this afternoon to 9 PM CDT this
evening for MOZ020>022-028>031-037>039-043>045-053-054.
Wind Advisory until 1 PM CDT this afternoon for MOZ043-053-054.
High Wind Warning from 1 PM this afternoon to 7 PM CDT this
evening for MOZ043-053-054.
Wind Advisory until 10 AM CDT Saturday for MOZ001>005-011>015-
020>023-030-031-038-044.
Wind Advisory from 1 PM this afternoon to 10 AM CDT Saturday for
MOZ006>008-016-017-024-025-032-033-039-040-045-046.
Wind Advisory from 7 PM this evening to 10 AM CDT Saturday for
MOZ054.
&&
Update...Leighton
Discussion...HB
Aviation...Leighton
Fire Weather...HB/LeightonHazardous weather outlook, Mar 31, 4:00 AM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
500 AM CDT Fri Mar 31 2023
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
500 AM CDT Fri Mar 31 2023
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Severe storms are expected later this afternoon, mainly east of
Interstate 35. The best chance for widespread severe storms will be
in central and northeastern Missouri later this afternoon, into the
evening. Tornadoes, strong wind, and large hail will be possible
with this activity.
Winds out of the south will continue through the day around 30 to 40
mph, with gusts approaching 50 to 60 mph at times. This will combine
with dry conditions to create strong fire weather concerns through
the day and overnight tonight.
Winds continue later tonight, into early Saturday morning out of the
west around 30 to 40 mph, with gusts around 50 mph.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The next chance for thunderstorms comes Monday and Tuesday next week.
Strong to severe storms may be possible on Tuesday.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Mar 31, 8:11 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
911 AM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 AM HAIL 2 N PLEASANT HILL 38.81N 94.26W
03/31/2023 M0.70 INCH CASS MO NWS EMPLOYEE
&&Special weather statement, Mar 31, 8:19 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
919 AM CDT Fri Mar 31 2023
MOZ044-311445-
Johnson MO-
919 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of central Johnson
County through 945 AM CDT...
At 918 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsville, or near Holden, moving northeast at 65 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Warrensburg, Holden, Kingsville, Centerview, Fayetteville, La Tour
and Quick City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3857 9407 3857 9412 3876 9412 3891 9389
3891 9384 3894 9383 3893 9367 3872 9365
3856 9406
TIME...MOT...LOC 1418Z 227DEG 55KT 3867 9410
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BlairSpecial weather statement, Mar 31, 10:13 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1113 AM CDT Fri Mar 31 2023
MOZ045-311645-
Pettis MO-
1113 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of southeastern Pettis
County through 1145 AM CDT...
At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm near
Green Ridge, or near Windsor, moving northeast at 60 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Sedalia, Windsor, Smithton, Green Ridge and Sedalia Memorial Arpt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3862 9351 3893 9305 3860 9307 3851 9336
3851 9351
TIME...MOT...LOC 1613Z 226DEG 53KT 3856 9344
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BlairSpecial weather statement, Mar 31, 10:15 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1115 AM CDT Fri Mar 31 2023
MOZ038-311645-
Lafayette MO-
1115 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of eastern Lafayette
County through 1145 AM CDT...
At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oak Grove, moving northeast at 60 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Higginsville, Waverly, Corder, Alma, Blackburn, Mayview, Dover and
Aullville.
This includes Interstate 70 in Missouri between mile markers 42 and
57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3892 9384 3904 9390 3925 9364 3924 9359
3921 9355 3921 9348 3905 9349 3894 9368
3894 9383
TIME...MOT...LOC 1614Z 226DEG 53KT 3895 9381
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BlairSpecial weather statement, Mar 31, 10:33 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1133 AM CDT Fri Mar 31 2023
MOZ005-014-311700-
Daviess MO-Harrison MO-
1133 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northern Daviess and
southeastern Harrison Counties through NOON CDT...
At 1133 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pattonsburg, or 12 miles northwest of Gallatin, moving northeast at
45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Gilman City, Pattonsburg, Coffey, Jameson and Mount Moriah.
This includes Interstate 35 in Missouri between mile markers 70 and
89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4037 9376 4004 9377 3993 9420 4003 9420
4004 9421 4010 9422 4039 9377
TIME...MOT...LOC 1633Z 229DEG 41KT 4004 9413
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
BlairEvent by event
29 hail, 8 high wind, 3 thunderstorm wind. Local standard time, as filed.
Hail, Saline
- When
- March 31, 10:38 AM CST to 10:41 AM CST
- Where
- Saline County, 0.87 mi SE of Malta Bend
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.190, -93.360
A supercell produced quarter size hail on the southeast side of Malta Bend in Saline County.
Hail, Saline
- When
- March 31, 10:42 AM CST to 10:44 AM CST
- Where
- Saline County, 1.83 mi WSW of Norton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.190, -93.302
A supercell produced 1.25 hail east of Malta Bend in Saline County.
Hail, Chariton
- When
- March 31, 11:03 AM CST to 11:05 AM CST
- Where
- Chariton County, 1.03 mi E of Keytesville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.430, -92.931
A supercell produced 1.25 hail in Keytesville in Chariton County.
Hail, Chariton
- When
- March 31, 11:07 AM CST
- Where
- Chariton County, 1.26 mi ENE of Salisbury
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.430, -92.800
A supercell produced 1 hail in Salisbury in Chariton County.
Hail, Daviess
- When
- March 31, 12:30 PM CST to 12:32 PM CST
- Where
- Daviess County, 3 mi ENE of Alta Vista
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.920, -94.150
A supercell produced 1 hail in western Daviess County.
Hail, Johnson
- When
- March 31, 12:30 PM CST to 12:32 PM CST
- Where
- Johnson County, 0.66 mi N of Leeton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.590, -93.700
A supercell produced 1 hail in Leeton in southern Johnson County.
Hail, Daviess
- When
- March 31, 12:40 PM CST to 12:41 PM CST
- Where
- Daviess County, 3.5 mi SW of Bancroft
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.079, -93.890
A supercell produced 1 hail in northeastern Daviess County.
Hail, Harrison
- When
- March 31, 12:42 PM CST to 12:44 PM CST
- Where
- Harrison County, 0.28 mi SSW of Gilman City
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.146, -93.872
A supercell produced 1.25 hail in Gilman City in southeastern Harrison County.
Hail, Johnson
- When
- March 31, 12:42 PM CST to 12:44 PM CST
- Where
- Johnson County, 1.29 mi ESE of Knob Noster
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.760, -93.550
A supercell produced golf ball sized hail in Knob Noster in eastern Johnson County.
Hail, Johnson
- When
- March 31, 12:43 PM CST to 12:45 PM CST
- Where
- Johnson County, 1.16 mi N of (Szl)whiteman Afb
- Measured
- 1.25 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 38.737, -93.553
A supercell produced 1.25 hail at Whiteman AFB in eastern Johnson County.
Hail, Johnson
- When
- March 31, 12:48 PM CST to 12:51 PM CST
- Where
- Johnson County, 1.87 mi NW of (Szl)whiteman Afb
- Measured
- 1.75 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 38.741, -93.571
A supercell produced 1.75 hail at Whiteman AFB in eastern Johnson County.
Hail, Mercer
- When
- March 31, 1:00 PM CST to 1:02 PM CST
- Where
- Mercer County, 0.5 mi W of Princeton
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.400, -93.590
A supercell produced hail across Princeton in central Mercer County, with 1.5 hail being the largest hail report received from the town.
Hail, Mercer
- When
- March 31, 1:06 PM CST to 1:08 PM CST
- Where
- Mercer County, 3.6 mi SE of Modena
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.268, -93.626
A supercell produced golf ball sized hail in far southern Mercer County northwest of Spickard.
Hail, Cooper
- When
- March 31, 1:14 PM CST to 1:16 PM CST
- Where
- Cooper County, 0.56 mi W of Blackwater
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.980, -92.990
A supercell produced 1.25 hail in Blackwater in northwestern Cooper County.
Hail, Cooper
- When
- March 31, 1:14 PM CST to 1:16 PM CST
- Where
- Cooper County, 2.17 mi WNW of Blackwater
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.991, -93.018
A supercell produced 1 hail in just east of Nelson in northwestern Cooper County.
Hail, Saline
- When
- March 31, 1:15 PM CST to 1:16 PM CST
- Where
- Saline County, 1.16 mi NE of Nelson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.990, -93.033
A supercell produced 1.25 hail in Nelson in southeastern Saline County.
Hail, Putnam
- When
- March 31, 1:27 PM CST to 1:29 PM CST
- Where
- Putnam County, 4.15 mi NE of Lucerne
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.510, -93.221
A supercell produced 1.5 hail northeast of Lucerne in western Putnam County.
Hail, Chariton
- When
- March 31, 1:31 PM CST to 1:34 PM CST
- Where
- Chariton County, 0.53 mi W of Cunningham
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -93.240
Hail, Grundy
- When
- March 31, 1:32 PM CST
- Where
- Grundy County, 0.53 mi E of Trenton Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.080, -93.590
Hail, Grundy
- When
- March 31, 1:34 PM CST to 1:37 PM CST
- Where
- Grundy County, 1.74 mi NW of Trenton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.100, -93.640
Hail, Howard
- When
- March 31, 1:40 PM CST to 1:43 PM CST
- Where
- Howard County, 0.54 mi E of Fayette
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.150, -92.690
Hail, Linn
- When
- March 31, 1:40 PM CST
- Where
- Linn County, 0.53 mi E of Brookfield
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.780, -93.070
Thunderstorm Wind, Mercer
- When
- March 31, 1:46 PM CST to 1:49 PM CST
- Where
- Mercer County, 1.72 mi ESE of Mill Grove
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.310, -93.570
A metal lean-to was knocked over.
Hail, Howard
- When
- March 31, 1:47 PM CST to 1:50 PM CST
- Where
- Howard County, 4.06 mi SSE of Burton
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 39.170, -92.580
Three inch hail fell near Fayette. No damage was reported with this hail report.
Hail, Linn
- When
- March 31, 1:50 PM CST to 1:52 PM CST
- Where
- Linn County, 0.69 mi N of Brookfield
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -93.080
Thunderstorm Wind, Grundy
- When
- March 31, 1:51 PM CST to 1:54 PM CST
- Where
- Grundy County, 0.53 mi W of Trenton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.080, -93.630
A tree and powerlines were knocked down.
Hail, Linn
- When
- March 31, 1:53 PM CST to 1:54 PM CST
- Where
- Linn County, 5.75 mi NNE of St Catharine
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.880, -92.970
Hail, Randolph
- When
- March 31, 1:57 PM CST to 2:00 PM CST
- Where
- Randolph County, 0.53 mi E of Clark
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.280, -92.340
High Wind, Platte
- When
- March 31, 2:00 PM CST to 5:00 PM CST
- Where
- Platte forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.381, -94.774 (the zone’s center; the record gives no point)
KMCI ASOS station at the KC International Airport reported 59 mph gusts. There were a few reports of damage as well across the Kansas City metro area due to synoptically driven straight line winds.
High Wind, Jackson
- When
- March 31, 2:00 PM CST to 5:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
Strong synoptically driven winds brought gusts between 50 and 60 mph to the Kansas City metro area. Aside from numerous locations reporting stronger than 58 mph winds, there was a residence in Greenwood that had shingles and tar paper removed from the house. There were also numerous powerlines and trees down around that area.
High Wind, Cass
- When
- March 31, 2:00 PM CST to 5:00 PM CST
- Where
- Cass forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.647, -94.355 (the zone’s center; the record gives no point)
Strong synoptically driven winds brought gusts between 50 and 60 mph to the Kansas City metro area. Aside from numerous locations reporting stronger than 58 mph winds, there was a one foot diameter tree down in Pleasant Hill.
High Wind, Henry
- When
- March 31, 2:00 PM CST to 5:00 PM CST
- Where
- Henry forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.385, -93.793 (the zone’s center; the record gives no point)
Synoptically driven straight line winds brought gusts well over 60 mph to a large portion of the area. In Tightwad, there was a 5 foot diameter tree down in town.
High Wind, Buchanan
- When
- March 31, 2:00 PM CST to 5:00 PM CST
- Where
- Buchanan forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.660, -94.806 (the zone’s center; the record gives no point)
KSTJ in St. Joseph, Missouri measured a 74 mph wind gust due to synoptically driven straight line winds.
High Wind, Nodaway
- When
- March 31, 2:00 PM CST to 5:00 PM CST
- Where
- Nodaway forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.361, -94.883 (the zone’s center; the record gives no point)
A semi was turned over by strong synoptically driven winds on US HWY 71 bypass in Maryville, just north of the Kawasaki facility. The driver sustained non-life threatening injuries. Several power poles were leaning just west of Maryville as well.
High Wind, Grundy
- When
- March 31, 2:00 PM CST to 5:00 PM CST
- Where
- Grundy forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.114, -93.565 (the zone’s center; the record gives no point)
Strong synoptically driven straight line winds played a role in a power pole being down in Trenton. In Brimson a tree was down onto a powerlines in the area, near Highway 146.
Hail, Adair
- When
- March 31, 2:20 PM CST to 2:23 PM CST
- Where
- Adair County, 1.74 mi SE of Kirksville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.180, -92.560
Hail, Sullivan
- When
- March 31, 2:33 PM CST to 2:34 PM CST
- Where
- Sullivan County, 0.87 mi NE of Milan
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.210, -93.110
Hail, Putnam
- When
- March 31, 2:38 PM CST to 2:39 PM CST
- Where
- Putnam County, 2.1 mi E of Midway
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.480, -93.040
Thunderstorm Wind, Putnam
- When
- March 31, 2:57 PM CST to 3:00 PM CST
- Where
- Putnam County, 1.26 mi WNW of Hartford
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.480, -92.850
A tree of unknown size and condition was knocked over.
High Wind, Macon
- When
- March 31, 3:45 PM CST to 5:00 PM CST
- Where
- Macon forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.831, -92.565 (the zone’s center; the record gives no point)
Strong, synoptically driven winds played a role in a shed being destroyed in La Plata. The fire and rescue personnel estimated 65 mph wind.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, March 31, 202314 deaths · 49 injured · $106 million · EF3 · 38 events
- Tornadoes and Hail in Indiana, March 31, 20235 deaths · 11 injured · $40 million · EF3 · 44 events
- Tornadoes and Damaging Winds in Arkansas, March 31, 20234 deaths · 26 injured · $150 million · EF3 · 10 events
- Tornadoes and Hail in Arkansas, March 31, 20231 death · 54 injured · $90 million · EF3 · 8 events
- Tornadoes and Hail in Illinois, March 31, 20233 deaths · 8 injured · EF3 · 80 events
- Tornadoes and Flooding in Illinois, March 31, 20231 death · 40 injured · EF2 · 89 events
- Tornadoes and Hail in Iowa, March 31, 202311 injured · EF4 · 67 events
- Tornadoes and Flash Flooding in Indiana, March 31, 20237 injured · $447,000 · EF3 · 67 events
- Tornadoes and Hail in Iowa, March 31, 2023$2.1 million · EF2 · 64 events
- Tornadoes and Damaging Winds in Mississippi, March 31, 2023$6.5 million · EF2 · 16 events
- Tornadoes and Hail in Tennessee, March 31, 20232 injured · $2.0 million · EF2 · 11 events
- Tornadoes and Damaging Winds in Ohio, March 31, 20237 injured · $3.4 million · EF1 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089666, 1089667, 1089674, 1089676, 1089682, 1089712, 1089683, 1089684, 1089713, 1089714, 1089715, 1089720, 1089721, 1089716, 1089719, 1089718, 1089723, 1090559, 1090560, 1090561, 1090562, 1090563, 1090570, 1090564, 1090565, 1090571, 1090566, 1090573, 1090575, 1090576, 1090577, 1090578, 1090579, 1090580, 1090581, 1090567, 1090568, 1090569, 1090572, 1090582.